Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 177, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 24, 2002, 6:54 PM CDT for Roberts County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2002, 6:54 PM CDT (23:54 UTC)
- Expired
- Aug 24, 2002, 8:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Roberts County, TX
The radar
The Amarillo radar (KAMA), 107 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 5:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 2290 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
490 WUUS54 KAMA 242354 SVRAMA TXC393-250100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 653 PM CDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBERTS COUNTY IN THE TEXAS PANHANDLE * UNTIL 800 PM CDT * AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES NORTHWEST OF MIAMI...OR ABOUT 3 MILES SOUTH OF THE OCHILTREE COUNTY LINE ON HIGHWAY 70... MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... MIAMI LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3605 10101 3565 10106 3564 10058 3606 10059
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:30 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 24, 2:30 PM CDT, 4 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 230 PM CDT SAT AUG 24 2002 SURFACE WINDS WILL BE RATHER DISORGANIZED THE NEXT 24 HOURS AS A WEAK FRONT STALLS OVER THE TEXAS PANHANDLE. THE BEST CHANCES OF PRECIPITATION REMAINS IN THE EASTERN AND NORTHERN SECTIONS. AN UPPER JET IS PRESENT JUST TO THE NORTHEAST AND COULD ENHANCE STORM ACTIVITY. ORIENTATION OF THE POPS LOOKS ON TRACK. SEVERAL BOUNDARIES ARE PRESENT AND ISOLATED ACTIVITY REMAINS A POSSIBILITY IN ALL AREAS. EDGED TEMPERATURES UP A BIT IN THE SHORT TERM SINCE NOT MUCH CHANGE IN AIR MASS IS EXPECTED THE NEXT TWO DAYS. IN THE EXTENDED...TEMPERATURES COULD BE A BIT HIGHER THAN INDICATED TOWARD THE END OF THE WEEK FOR THE PANHANDLES. IT APPEARS THE AREA WILL BE UNDER A BUILDING RIDGE AT THE TIME. DID NOT TRY TO ADJUST TEMPERATURES YET BUT IT WILL BE SOMETHING TO WATCH. FCSTID = 21 AMARILLO 68 96 65 94 / 20 10 20 00 BEAVER 65 90 61 90 / 20 20 20 20 BOISE CITY 61 92 59 92 / 10 20 20 20 BORGER 66 95 62 91 / 20 10 20 10 BOYS RANCH 69 95 65 94 / 10 10 20 00 CANYON 68 96 66 94 / 20 10 20 00 CLARENDON 66 97 65 92 / 20 10 20 10 DALHART 62 92 61 91 / 10 20 20 00 GUYMON 66 90 61 90 / 20 20 20 20 HEREFORD 68 97 66 94 / 10 10 20 00 LIPSCOMB 65 93 61 90 / 20 20 20 20 PAMPA 65 96 63 91 / 20 10 20 10 SHAMROCK 66 97 65 93 / 20 10 20 10 WELLINGTON 67 98 65 94 / 20 10 20 10 .AMA... TX...NONE. OK...NONE.
In the hours before
Special weather statement, Aug 24, 1:15 PM CDT, 5 hours 39 minutes before
OKZ001>003-TXZ001>020-242300- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 115 PM CDT SAT AUG 24 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE NORTHEAST HALF OF THE TEXAS PANHANDLE. THE SLIGHT RISK AREA IS GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM KENTON OKLAHOMA TO HEDLEY TEXAS. A WEAK STATIONARY FRONT EXTENDED FROM SOUTH OF DALHART TO NORTH OF AMARILLO TO NEAR SHAMROCK. THIS FEATURE IS EXPECTED TO RESUME A SLOW SOUTHWARD DRIFT LATER THIS AFTERNOON AND TONIGHT. MEANWHILE... DAYTIME HEATING AND SUFFICIENT MOISTURE WILL RESULT IN A MODERATELY UNSTABLE ATMOSPHERE LATER THIS AFTERNOON...AND SHOULD RESULT IN THE DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS. MOST OF THE THUNDERSTORMS ARE EXPECTED TO OCCUR ALONG AND NORTH OF THE FRONTAL BOUNDARY. A FEW OF THE THUNDERSTORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING MICROBURST WINDS AND LARGE HAIL THE PRIMARY THREATS. SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL WITHIN THE SLIGHT RISK AREA SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON OR TONIGHT. ANDRADE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 4:41 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 64 min |
| Aug 24, 4:54 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 66 min |
| Aug 24, 5:49 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 56 min |
| Aug 24, 5:58 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 62 min |
| Aug 24, 6:43 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.